Alert archive / Maine / Flash Flood Warnings in 2017

Flash Flood Warning 22, NWS Gray, ME

October 26, 2017Franklin County, Oxford County, Maine

NWS Gray, ME issued this flash flood warning at Oct 26, 2017, 9:49 PM EDT for Franklin County, Oxford County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2017, 9:49 PM EDT (01:49 UTC)
Expired
Oct 27, 2017, 12:45 AM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, ME, Oxford County, ME

The radar

The Portland,ME radar (KGYX), 116 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 1.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2017-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2017-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

035 
WGUS51 KGYX 270149
FFWGYX
MEC007-017-270445-
/O.NEW.KGYX.FF.W.0022.171027T0149Z-171027T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
949 PM EDT THU OCT 26 2017

The National Weather Service in Gray Maine has issued a

* Flash Flood Warning for...
  West central Oxford County in western Maine...
  West central Franklin County in western Maine...

* Until 1245 AM EDT

* At 947 PM EDT, Doppler radar indicated heavy rain with embedded 
  thunderstorms continuing to enter portions of northern Oxford and 
  northern Franklin counties. As new areas of heavy rain move into 
  the region, flash flooding is expected to begin.

* Some locations that will experience flooding include...
  Rangeley, Andover, Grafton, Weld, Dallas Plantation, Byron,
  Magalloway Plantation, Richardsontown, South Arm, Sandy River
  Plantation, Rangeley Plantation, Upton, Lang, Adamstown and Davis.

This also includes...
  Old Speck Mountain, Grafton Notch, Speck Pond, Table Rock, and
Baldpate Mountain.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4508 7061 4478 7052 4455 7098 4486 7104

$$
JC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 7:50 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 26, 7:50 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Gray ME
750 PM EDT Thu Oct 26 2017

.SYNOPSIS...
Low pressure will move across the area this evening then exit
the area. High pressure will build in for Saturday. A
potentially strong system will impact the area late Sunday into
Monday.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Update...
Quick update to add a chance of thunderstorms across much of the
region (except southwest NH). Upper low dynamics kicking in the
the strongest batch of storms now along coastal York County as
of 00Z, in the Saco, Biddeford region heading northwest.
Emergency management has reported heavy downpours in association
with these storms.

Prev Disc...
Latest radar imagery continues to show rain
filling in across portions of southern New Hampshire and
southern/central Maine and New Hampshire around the periphery of
the upper level area of low pressure. Mesoscale models appear
to have a good handle on this precipitation, which will pull
east and weaken around or shortly after midnight in most areas.
Downslope conditions to follow.

In the meantime, patchy fog will continue over northern and
eastern areas ahead of the wind shift. Have added fog through
about midnight in these regions. Minor adjustments made to
temperatures and dew points. Otherwise, no other changes to the
latest forecast package.

Prev Disc...
Low pressure center tracking from around Portsmouth
north to Somerset County through the evening. Main concern is
area of moderate rain in deformation zone on the western side of
the low, with up to another inch of rain expected into the
evening. Don't anticipate any flooding issues outside of very
localized areas with poor drainage.

Cool air rushing in from the west on the back side of the low
will bring snow to the higher elevations of the Whites. Mt
Washington could pick up about 6 inches of snow with a strong
west wind before the precip tapers off around or a bit after
midnight.

Much drier air and breezy for Friday with abundant sun except
perhaps for some lingering clouds along and northwest of the
mountains.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
High pressure Saturday. Focus then turns toward potentially
strong system late Sunday into Monday. Potential for a strong
low pressure tracking south to north. Actually, most models have
this system, although the track could be anywhere from tracking
north from NJ to NY, to tracking north from Gulf of Maine to
Bangor. It appears the main threat will be high winds just east
of the low track wherever it tracks. Less rain with this system
since it appears more progressive that the last one, though rain
could be heavy for the 6 to 12 hours it does occur.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Cooler and dry Monday night to Wed. Next potential system is
around Thurs, but it doesn't appear to be as strong as previous
systems as the overall pattern becomes less amplified.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Short Term...
IFR and MVFR rapidly improving to VFR later this evening and
overnight as the low pressure passes and much drier air moves
in. VFR for Friday, though breezy.

Long Term...
VFR Saturday. Next shot at widespread IFR is late Sunday to
early Monday with a potentially strong weather system.

&&

.MARINE...
Short Term...
Gale warning tonight into early Friday as strong westerly winds
kick in on the back side of the low pressure system.

Long Term...
Relatively quiet over the weekend, but gales likely and perhaps
even storms in the vicinity of Sunday night with a potentially
strong weather system.

&&

.HYDROLOGY...
Monitoring and making minor adjustments to the river forecasts
over central New Hampshire which are running high. North Conway
will approach flood stage overnight before receeding. Woodstock
running high as well but holding relatively steady this evening.

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 11 PM this evening to 10 AM EDT
     Friday for ANZ153.
     Gale Warning from 11 PM this evening to 10 AM EDT Friday for
     ANZ150>152-154.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 11 PM this evening to 10 AM EDT
     Friday for ANZ153.
     Gale Warning from 11 PM this evening to 10 AM EDT Friday for
     ANZ150>152-154.

&&

JC
Hazardous weather outlook, Oct 26, 2:43 PM EDT, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
Issued by National Weather Service CARIBOU ME
243 PM EDT Thu Oct 26 2017

MEZ007>009-012>014-018>028-NHZ001>015-271845-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
243 PM EDT Thu Oct 26 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Rain will continue this evening and be moderate to locally heavy at
times, especially in New Hampshire. While significant flooding is not
expected, local areas with poor drainage or drains clogged by fallen
leaves could have some issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another slow moving front will approach the region Sunday. Low
pressure forming along the front will strengthen quickly as it moves
north. Strong winds will develop to the east of the low
pressure Sunday night...and may bring a period of strong wind gusts
to especially near the coast. In addition...another round of heavy
rainfall is possible into Monday as the front crosses the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150>152-154-271845-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
243 PM EDT Thu Oct 26 2017

...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Another slow moving front is expected to approach the waters Sunday.
Low pressure will rapidly develop along the front and lift north
into the Gulf of Maine. A period of gale force winds is expected
Sunday night...with the possibility for some storm force wind gusts
especially outside the bays.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ153-271845-
Casco Bay-
243 PM EDT Thu Oct 26 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another slow moving front is expected to approach the waters Sunday.
Low pressure will rapidly develop along the front and lift north
into the Gulf of Maine. A period of gale force winds is expected
Sunday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Oct 26, 8:06 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Gray ME
806 PM EDT THU OCT 26 2017

MEZ018-019-023-024-270045-
Interior York-Interior Cumberland-Coastal York-Coastal Cumberland-
806 PM EDT THU OCT 26 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN YORK AND
SOUTHWESTERN CUMBERLAND COUNTIES...

At 803 PM EDT, an areas of strong thunderstorms were located near
Saco, moving northwest at 30 mph. Very heavy rain will lead to a
quick inch of rain to inch and a half in an hours time in a few
locations and minor flooding of poor drainage areas. Winds will
gust to 30 mph.

Locations impacted include...
South Portland, Biddeford, Westbrook, Saco, Gorham, Buxton, Hollis,
Kennebunkport, Cornish, Scarborough, Old Orchard Beach, Standish,
Raymond, Waterboro, Lyman, Arundel, Limington, Limerick, Frye Island
and Dayton.

This includes Interstate 95 between mile markers 30 and 44.

This also includes...
  Sebago Lake and Scarborough Beach State Park.

LAT...LON 4351 7027 4343 7049 4375 7084 4391 7051
TIME...MOT...LOC 0003Z 153DEG 26KT 4354 7043

JC
Special weather statement, Oct 26, 8:39 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Gray ME
839 PM EDT THU OCT 26 2017

MEZ019-020-024-025-270145-
Androscoggin-Interior Cumberland-Coastal Cumberland-Sagadahoc-
839 PM EDT THU OCT 26 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
ANDROSCOGGIN...CENTRAL CUMBERLAND AND NORTHWESTERN SAGADAHOC
COUNTIES...

At 837 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Gorham to near South Portland. Movement
was north at 25 mph.

Winds in excess of 40 mph are possible with these storms. Heavy rain
may lead to a quick inch of rain in less than an hours time.

Locations impacted include...
Portland, Lewiston, South Portland, Brunswick, Westbrook, Mechanic
Falls, Topsham, Cumberland, Gorham, Falmouth, Cape Elizabeth,
Freeport, Gray, Yarmouth, Raymond, Scarborough, Lisbon, Durham,
Bowdoin and Chebeague Island.

This includes the following highways...
 Interstate 295 between mile markers 1 and 31.
 Interstate 95 between mile markers 44 and 84.

This also includes...
  Peaks Island, Long Island, Cushing Island, Cousins Island, and
Great Diamond Island.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4411 7042 4407 6991 4360 7014 4362 7044
TIME...MOT...LOC 0037Z 198DEG 20KT 4367 7044 4367 7018

JC
Local storm report, Oct 26, 9:24 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
924 PM EDT THU OCT 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLOOD            PORTLAND                43.66N  70.26W
10/26/2017                   CUMBERLAND         ME   SOCIAL MEDIA

            PARK AVENUE IN POTLAND FLOODED

&&

EVENT NUMBER GYX1704224

BROWN
Local storm report, Oct 26, 9:26 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
926 PM EDT THU OCT 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLOOD            SOUTH PORTLAND          43.64N  70.24W
10/26/2017                   CUMBERLAND         ME   SOCIAL MEDIA

            NUTTER ROAD IN SOUTH PORTLAND FLOODED

&&

EVENT NUMBER GYX1704225

BROWN
Local storm report, Oct 26, 9:39 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
939 PM EDT THU OCT 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLOOD            WESTBROOK               43.68N  70.37W
10/26/2017                   CUMBERLAND         ME   SOCIAL MEDIA

            FLOODING ON CUMBERLAND ST. IN WESTBROOK MAINE.

&&

EVENT NUMBER GYX1704226

BROWN

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 8:06 PM EDTSpecial Weather StatementGYXCumberland39 min
Oct 26, 8:19 PM EDTAreal Flood AdvisoryGYXAndroscoggin, Franklin, Oxford116 min
Oct 26, 8:39 PM EDTSpecial Weather StatementGYXCumberland66 min
Oct 26, 8:44 PM EDTAreal Flood WarningGYXFranklin, Oxford3 hr
Oct 26, 8:55 PM EDTAreal Flood AdvisoryGYXAndroscoggin, Cumberland, Sagadahoc2 hr
Oct 26, 9:18 PM EDTAreal Flood WarningGYXAndroscoggin, Cumberland, Oxford117 min
Oct 26, 9:30 PM EDTAreal Flood AdvisoryGYXAndroscoggin, Franklin, Kennebec2 hr
Oct 26, 10:04 PM EDTAreal Flood AdvisoryGYXCumberland, Oxford, York3 hr
Oct 26, 10:26 PM EDTAreal Flood WarningGYXAndroscoggin, Franklin, Oxford2 hr
Oct 27, 1:37 AM EDTRiver Flood WarningGYXOxford8 hr

Nearby

Flash Flood Warnings in Maine, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.